Pennsylvania, 2006

Strong Wind in Pennsylvania, May 18, 2006

May 18, 2006 · NWS PHI · 1 event in 1 county or zone

Gusty west winds associated with a cold frontal passage knocked down one tree in Pottstown. The tree fell on and damaged the hood of one vehicle.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty west winds associated with a cold frontal passage knocked down one tree in Pottstown. The tree fell on and damaged the hood of one vehicle. The peak wind gust at Philadelphia International Airport was 35 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 18, 10:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 18, 10:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 AM EDT THU MAY 18 2006

.UPDATED DISCUSSION...
AT 11:00 AM, HIGH CLOUDS OUT AHEAD OF THE APPROACHING SYSTEM WERE
DRIFTING OVERHEAD.  AN INITIAL BAND OF SHOWERS WAS MOVING THROUGH
THE SUSQUEHANNA VALLEY.  THE TAIL END OF THE SHOWERS MIGHT BRUSH
BERKS COUNTY, THE POCONOS AND THE LEHIGH VALLEY EARLY THIS AFTERNOON.

MEANWHILE, TO THE WEST A LINE OF CONVECTION WAS IN ITS EARLY STAGES
OF DEVELOPMENT.  AT 11:00 AM, IT EXTENDED FROM INDIANA (PA) AND
LATROBE DOWN TO MORGANTOWN.  THE LINE WILL CONTINUE TO INTENSIFY AND
AS IT MOVES TO THE EAST.  THE LINE SHOULD REACH KRDG AROUND 3 OR 4
PM, KPHL AROUND 5 OR 6 PM, AND KACY ABOUT 7 OR 8 PM.

THE 12 UTC SOUNDINGS AROUND OUR REGION WERE ALREADY MARGINALLY
UNSTABLE.  SPC HAS PLACED MOST OF OUR FORECAST AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER FOR LATE THIS AFTERNOON AND EARLY THIS
EVENING. - IOVINO

&&

.430 AM DISCUSSION...
.SHORT TERM /TODAY THROUGH SATURDAY/...
SATELLITE IMAGERY EARLY THIS MORNING ISNT MUCH DIFFERENT FROM WHAT
WE SAW 24 HOURS AGO. THAT IS MOSTLY CLEAR SKIES OVER THE CWA WITH
CLOUDS LURKING TO OUR WEST.

THE FORECAST FOR TODAY ISNT MUCH DIFFERENT EITHER. A STRONG SHORT
WAVE OVER THE OHIO VALLEY WILL CONTINUE TO PIVOT AROUND A DEVELOPING
MID-LEVEL LOW AS A JET MAX ROUNDS THE BASE. AN ASSOCIATED COLD FRONT
WILL TRACK EAST TODAY. AS IT TRACKS EAST, OCCLUSION SHOULD OCCUR
WITH THE TRIPLE POINT ENDING UP IN OUR VICINITY LATER TODAY.

WITH TEMPERATURES AND DEWPOINTS RISING INTO THE 70S AND THE 50S
RESPECTIVELY, SURFACE BASED LIS ARE EXPECTED TO DROP INTO THE -2 TO
-4 RANGE. MAX MLCAPES SHOULD END UP IN THE 600 TO 1200 J/KG RANGE (A
LITTLE HIGHER THAN YDYS PROGS). AS THE AFOREMENTIONED JET MAX
ROUNDS THE BASE OF THE TROF, OUR REGION GETS INTO THE LEFT FRONT
QUAD. COMBINING THE ABOVE(CANT FORGET ABOUT THE LOW FREEZING
LEVELS), SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. WITH
WINDS BASICALLY UNIDIRECTIONAL, WE COULD SEE SOME LINES DEVELOP
ALONG THE PREFRONTAL TROF OR THE FRONT ITSELF. ALTHOUGH THE REGION
HAS CERTAINLY SEEN MORE DIRE CONVECTIVE PARAMETERS, SPC HAS STILL
HIGHLIGHTED OUR INTERIOR ZONES, PUTTING US IN SLIGHT RISK. BY THE
TIME THE FRONT MAKES IT INTO OUR EASTERN ZONES, NIGHTFALL SHOULD BE
UPON US. ALSO WITH A SOUTH TO SOUTHEAST FLOW OFF THE COOL OCEAN,
SEVERE LIMITS WILL BE TOUGH TO ACHIEVE ACROSS OUR COASTAL COUNTIES.

THE SURFACE FRONT WILL BE HISTORY TOMORROW, BUT ANOTHER WEAKER SHORT
WAVE IN THE CYCLONIC FLOW SHOULD PROVIDE THE REGION WITH SOME SHOWER
ACTIVITY. WITH LIMITED INSTABILITY AND CAPE, WEVE PLAYED DOWN THE
THREAT OF THUNDERSTORMS.

WITH THE LOW BECOMING VERTICALLY STACKED ON SATURDAY AND CROSSING
THE BORDER INTO CANADA, SHOWERS SHOULD BE LIMITED TO OUR MOST
NORTHERN COUNTIES AS YET ANOTHER SHORT WAVE ROUNDS THE BASE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DRY WEATHER LOOKS TO BE THE DOMINATING FACTOR AS WE ENTER THE NEXT
WORK WEEK.  FOR SUNDAY WE WILL KEEP IT DRY EVEN THOUGH A WEAK
SURFACE FRONT/TROUGH WILL BE MOVING THROUGH THE REGION. WOULD NOT
RULE OUT THE POSSIBILITY OF WIDELY SCTD SHOWERS POPPING UP AROUND
THE REGION THOUGH. THE BEGINNING OF NEXT WEEK IS LOOKING TO BE ON
THE DRIER SIDE AS A SURFACE HIGH PRESSURE SYSTEM GRADUALLY BUILDS IN
FROM THE OHIO VALLEY AND THE UPPER LEVEL TROUGH CONTINUES TO WEAKEN.

GENERALLY WENT WITH THE HPC GUIDANCE AS THEY SUGGEST THAT DRIER
CONDITIONS WILL PERSIST THROUGHOUT THE NEXT WEEK.

&&

.AVIATION...
WE MAINTAINED THE PREV FCST OF MVFR VSBYS EARLY THIS AM OVER THE
MOST FOG PRONE SITES. AFTER THAT, WE STAYED CLOSE TO TIMING OF PREV
TAF ON CONVECTION FOR THE AFTERNOON AND EVENING HOURS WITH A MINOR
JET ALOFT, ENERGY ROTATING AROUND THE MID LEVEL TROF, SOME CAPE AND
SOUNDINGS THAT MODESTLY RESEMBLE AN HOURGLASS CONFIGURATION (A BIT
TOO MOIST ALOFT). DID NOT AT THIS TIME PUT EITHER HAIL OR CONVECTIVE
WIND GUSTS IN THE TAFS, BUT DID PUT IN A LTL GUSTINESS LATER TODAY
AHEAD OF THE FRONT AS WE MIX UP TO AT LEAST H8. CLEARED OUT THE
CHANCES BEFORE END OF 06Z TAF PERIOD.

&&

.MARINE...
ALTHOUGH THE GFS HINTS AT SOME SCA GUSTS MAINLY AHEAD OF AND AFTER
THE FRIDAY NIGHT TROF, ESP BUT NOT EXCLUSIVELY OVER NRN WATERS, THE
WRF AND ETA ARE NOT SO STRONG WITH THE WINDS AND FOR NOW WE HAVE
MAINTAINED CONDITIONS BELOW SCA THROUGH THE FORECAST PD. WE DO
INCREASE WINDS SOMEWHAT AHEAD OF AND BEHIND THE FROPA FOR TONIGHT,
AND AGAIN AHEAD OF AND BEHIND THE TROF ON FRI NIGHT. WE TEMPER THIS
GIVEN THAT THE PRE-BOUNDARY CONDITIONS HAVE WARMER AIR OVER COOLER
WATER AND THE CAA IN EACH POST-BOUNDARY REGIME IS NOT THAT
IMPRESSIVE, ALTHOUGH THERE IS MORE CAA PROGGED FOR FRI NIGHT THAN
FOR TONIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM...KRUZDLO
LONG TERM...MEOLA
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, May 18, 10:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 AM EDT THU MAY 18 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-191000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1110 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND TRACK
OFF THE COAST TONIGHT. AS THE FRONT MOVES INTO A MORE UNSTABLE
AIRMASS, SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND PERSIST INTO THE EVENING. THERE IS THE POTENTIAL FOR
SOME OF THE THUNDERSTORMS TO BECOME LOCALLY SEVERE, WITH GUSTY
WINDS AND HAIL THE MAIN THREATS. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE BETWEEN 3 PM AND 8 PM, AS THE STORMS MOVE
GENERALLY FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING,
ESPECIALLY BETWEEN 3 PM AND 8 PM.

GORSE

In the hours before

Special weather statement, May 18, 9:55 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT THU MAY 18 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-182100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1055 AM EDT THU MAY 18 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT OVER WESTERN PENNSYLVANIA WILL TRACK EASTWARD INTO OUR
AREA THIS AFTERNOON, AND THEN MOVE OFF THE MID ATLANTIC COAST DURING
TONIGHT. THROUGH THE AFTERNOON, THE ATMOSPHERE ACROSS THE REGION WILL
BECOME MORE UNSTABLE. AS THE COLD FRONT AND AN ASSOCIATED
DISTURBANCE MOVES INTO THIS UNSTABLE AIR, SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING
HOURS.

THERE IS THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME
SEVERE, WITH GUSTY WINDS AND HAIL THE MAIN THREATS. ANY THUNDERSTORM
THAT DOES DEVELOP WILL CONTAIN BRIEF HEAVY DOWNPOURS AND DANGEROUS
CLOUD TO GROUND LIGHTNING. THE MOST LIKELY TIME FOR SEVERE WEATHER
WILL BE BETWEEN 3 PM AND 8 PM, AS THE STORMS MOVE GENERALLY FROM
WEST TO EAST.

AREAS CLOSER TO THE COAST HOWEVER MAY HAVE A LESSER THREAT OF SEVERE
WEATHER AS THE THUNDERSTORMS MAY NOT REACH THESE LOCATIONS UNTIL
THIS EVENING. OVERALL, AS THE DAYTIME HEATING AND INSTABILITY IS
LOST DURING THE EVENING HOURS, THE THREAT OF SEVERE WEATHER IS
ANTICIPATED TO QUICKLY DIMINISH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS IN THE EVENT THAT WATCHES AND EVEN WARNINGS ARE ISSUED.

GORSE

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Montgomery

When
May 18, 1:00 PM EST to 3:00 PM EST
Where
Montgomery forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507012.